Alert archive / California / Flash Flood Warnings in 2016

Flash Flood Warning 11, NWS San Francisco Bay Area, CA

March 10, 2016Sonoma County, California

NWS San Francisco Bay Area, CA issued this flash flood warning at Mar 10, 2016, 8:15 PM PST for Sonoma County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 10, 2016, 8:15 PM PST (04:15 UTC)
Expired
Mar 11, 2016, 12:15 AM PST
In force
4 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

County Sonoma County, CA

The radar

The Sacramento radar (KDAX), 105 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 4.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2016-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2016-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WGUS56 KMTR 110415
FFWMTR
CAC097-110815-
/O.NEW.KMTR.FF.W.0011.160311T0415Z-160311T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
815 PM PST THU MAR 10 2016

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS ISSUED
A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SONOMA COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 1215 AM PST

* AT 810 PM PST...GAUGE REPORTS INDICATED STEADY RAIN FALLING ACROSS
  THE WARNED AREA. FLASH FLOODING IS ALREADY OCCURRING. KMUX DOPPLER
  RADAR IS SHOWING ADDITIONAL RAIN HEADED TOWARDS THE WARNING AREA.  

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  THE MARK WEST AREA NEAR MIRABEL HEIGHTS.

FLOOD WATERS ARE MOVING DOWN MARK WEST CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3849 12289 3851 12293 3851 12291 3850 12288
      3850 12284 3847 12283

$$

LARRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 10, 3:46 PM PST, 4 hours 29 minutes earlier.

Area forecast discussion, Mar 10, 3:46 PM PST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
346 PM PST THU MAR 10 2016

...HEAVY RAIN LIKELY INTO THE WEEKEND ESPECIALLY FOR THE NORTH
BAY...

.SYNOPSIS...CONTINUED MODERATE TO LOCALLY HEAVY RAINFALL WILL
PERSIST THIS EVENING ACROSS THE NORTH BAY AND GREATER SAN
FRANCISCO BAY AREA. WIDESPREAD RAINFALL WILL THEN SPREAD ACROSS
THE ENTIRE REGION FRIDAY MORNING AS A COLD FRONT PUSHES INLAND.
AFTER A BRIEF BREAK IN RAINFALL FRIDAY NIGHT INTO SATURDAY
MORNING, PERIODS OF MODERATE TO LOCALLY HEAVY RAINFALL AND BREEZY
TO GUSTY WINDS WILL BE POSSIBLE THROUGH THE WEEKEND INTO EARLY
MONDAY AS ADDITIONAL SYSTEMS IMPACT THE REGION.

&&

.DISCUSSION...AS OF 03:45 PM PST THURSDAY...AN ATMOSPHERIC RIVER,
OR DEEP PLUME OF ATMOSPHERIC MOISTURE, REMAINS AIMED AT THE REGION
THIS AFTERNOON, ESPECIALLY OVER THE NORTH BAY. AS THE MAIN
MID/UPPER LEVEL SYSTEM THAT PUSHED THIS PLUME OF MOISTURE DOWN
INTO THE REGION HAS LIFTED INTO BRITISH COLUMBIA AND ALLOWED FOR
THE BOUNDARY TO STALL, GENERALLY NORTH OF THE SAN FRANCISCO BAY
AREA. AFTER A BRIEF LET UP IN PRECIPITATION OVER THE NORTH BAY,
THE LATEST RADAR AND SATELLITE IMAGERY INDICATES AN INCREASE IN
COVERAGE AND INTENSITY OF PRECIPITATION EXTENDING FROM OFF THE
COAST FEEDING UP INTO THE NORTH BAY AND OVER MUCH OF THE SAN
FRANCISCO BAY AREA. WITH RAINFALL AMOUNTS OF AROUND 0.25" PER
HOUR, DO EXPECT CONTINUED FLOODING CONCERNS OVER THE NORTH BAY
THROUGH THE AFTERNOON/EVENING. THE FORECAST MODELS GENERALLY SHOW
A SLIGHT LET UP IN PRECIPITATION OVERNIGHT ACROSS THE SAN
FRANCISCO BAY AREA WITH THE FOCUS FOR CONTINUED RAINFALL SHIFTING
BACK OVER THE NORTH BAY.

AN APPROACHING MID/UPPER LEVEL SYSTEM WILL THEN DRIVE A FRONTAL
BOUNDARY THROUGH THE ENTIRE REGION TOMORROW MORNING THAT WILL BRING
WIDESPREAD RAINFALL TO MUCH OF THE REGION. SOUTHERLY WINDS WILL
BECOME BREEZY TO LOCALLY GUSTY TONIGHT AND INTO FRIDAY MORNING AHEAD
OF THE APPROACHING SYSTEM. WINDS WILL GENERALLY BE IN THE 15 TO 25
MPH RANGE WITH GUSTS OVER 30 MPH. COULD SEE HIGHER WIND GUSTS IN THE
HIGHER ELEVATIONS, ESPECIALLY COASTAL RANGES. IN ADDITION, AS THE
MAIN MID/UPPER LEVEL LOW PUSHES INLAND, THE ATMOSPHERE WILL BECOME
MORE UNSTABLE AND LEAD TO THE POSSIBILITY OF THUNDERSTORMS FROM LATE
FRIDAY MORNING INTO FRIDAY AFTERNOON. IN WAKE OF THE FRONTAL
PASSAGE, LINGERING SHOWERS WILL BE LIKELY THROUGH FRIDAY AFTERNOON
AND EVENING. WIDESPREAD RAINFALL HOWEVER WILL TAPPER OFF FRIDAY
NIGHT WITH A BRIEF BREAK IN PRECIPITATION POSSIBLE, ESPECIALLY INTO
EARLY SATURDAY MORNING.

ADDITIONAL RAINFALL FROM THIS AFTERNOON THROUGH FRIDAY NIGHT WILL
RANGE FROM AROUND 2 INCHES OVER THE NORTH BAY VALLEYS TO 2.50" TO
4.50" IN THE NORTH BAY MOUNTAINS. FURTHER DOWN THE COAST, RAINFALL
AMOUNTS OF 0.50" TO 1.50" WILL BE POSSIBLE IN THE URBAN AREAS AROUND
THE SAN FRANCISCO AND MONTEREY BAY REGIONS (MOSTLY FRIDAY MORNING AS
THE MAIN FRONT PUSHES THROUGH). COASTAL RANGES OUTSIDE OF THE NORTH
BAY COULD SEE RAINFALL AMOUNTS OF 1.50" TO 2.50" TROUGH FRIDAY
NIGHT.

BY SATURDAY AFTERNOON AND EVENING, A WEAK SYSTEM WILL DROP SOUTHWARD
OVER THE REGION BEGINNING OVER THE NORTH BAY AND SPREADING INTO THE
SAN FRANCISCO BAY AREA LATE SATURDAY NIGHT INTO SUNDAY MORNING. THE
AVAILABLE MOISTURE WILL BE LESS THAN WHAT WE HAVE WITH THE CURRENT
ATMOSPHERIC RIVER, GENERALLY WITH PWAT VALUES BETWEEN 0.75" TO
1.00". THIS WILL RESULT IN ADDITIONAL RAINFALL OVER THE REGION WITH
THE HEAVIEST AGAIN OVER THE NORTH BAY AND DOWN THE COASTAL RANGES. A
THIRD SYSTEM IS THEN EXPECTED TO PUSH THROUGH THE REGION SUNDAY
AFTERNOON WITH ADDITIONAL WIDESPREAD RAINFALL EXPECTED. LINGERING
SHOWERS WILL THEN BE POSSIBLE INTO MONDAY MORNING WITH PRECIPITATION
TAPERING OFF REGION-WIDE MONDAY NIGHT INTO TUESDAY MORNING. CAN
ALSO EXPECT BRIEF BREEZY TO LOCALLY GUSTY WINDS AHEAD OF AND BEHIND
EACH OF THESE PASSING SYSTEMS. FROM EARLY SATURDAY MORNING INTO
MONDAY MORNING, ADDITIONAL RAINFALL AMOUNTS WILL RANGE FROM 1" TO 3"
ACROSS THE COASTAL RANGES FROM THE NORTH BAY DOWN THROUGH THE
CENTRAL COAST. NORTH BAY VALLEYS COULD PICK UP AN ADDITIONAL 1" TO
2" WITH MOST URBAN AREAS ACROSS THE SAN FRANCISCO AND MONTEREY BAY
REGIONS PICKING UP 0.50" TO 1.00" (LESSER AMOUNTS POSSIBLE DOWN THE
SOUTHERN SALINAS VALLEY).

DRY WEATHER CONDITIONS THEN RETURN FOR THE REMAINDER OF NEXT WEEK AS
MID/UPPER LEVEL HIGH PRESSURE BUILDS ALONG THE WEST COAST.

&&

.AVIATION...AS OF 9:55 AM PST THURSDAY... WET AND UNSETTLED WEATHER
THROUGH THE NEXT 30 HOURS WILL BRING HEAVY RAINS... GUSTY WINDS...
IFR TO MVFR CIGS AND VISBYS... AND POTENTIALLY SMALL HAIL AND
THUNDERSTORMS. A TROPICAL MOISTURE PLUME WILL TAKE AIM AT THE NORTH
BAY THIS MORNING BEFORE SHIFTING INTO THE GREATER BAY AREA INTO
MIDDAY AND THE EARLY AFTERNOON. THE SURFACE FRONT ASSOCIATED WITH
THIS MOISTURE PLUME IS FORECAST TO STALL INTO THE EARLY AFTERNOON
AND RETREAT NORTHWARD INTO THE EVENING. THIS COULD LEAVE PORTIONS OF
THE SOUTH AND EAST BAY ON THE FRINGE OF THE WET/DRY LINE THROUGH
TODAY. KMRY AND KSNS WILL LIKELY STAY DRY TODAY WITH ONLY A FEW
LINGERING SHOWERS PRECEDING THE FRONT PUSHING THAT FAR SOUTHWARD.

SOUTHERLY WINDS PICK UP OVERNIGHT AS THE UPPER TROUGH
BEGINS TO PUSH INLAND. AS THE UPPER TROUGH PUSHES INLAND... EXPECT
TO SEE A SECOND HEAVY PUSH OF PRECIPITATION ORIGINATING FROM LARGE
SCALE UPPER LEVEL FORCING. THIS WILL LEAD TO WIDESPREAD RAIN BY
15Z FRIDAY... WITH THUNDERSTORMS POSSIBLE FROM THE BAY AREA AND
SOUTHWARD BETWEEN 18FRI TO 00Z SAT. LIGHT TO MODERATE RAIN
SHOWERS WILL THEN PUSH ACROSS THE REGION THROUGH FRIDAY AFTERNOON.

VICINITY OF KSFO...RAINY BY 19Z THU. PREDOMINATELY MVFR CIGS
THROUGH THE FORECAST PERIOD... WITH POSBL IFR VISBYS THIS
AFTERNOON. THERE IS A CHANCE THERE WILL BE A WINDOW OF VFR CIGS
BETWEEN 04Z FRI THROUGH 15Z FRI AFTER THE FRONTAL BOUNDARY WEAKENS
AND BEFORE THE UPPER TROUGH ARRIVES. GUSTY WINDS FRIDAY MORNING.
SLIGHT CHANCE OF TSTORMS AFTER 18Z FRI.

CONFIDENCE IS MODERATE.

KSFO BRIDGE APPROACH...SIMILAR AS KSFO.

MONTEREY BAY AREA TERMINALS...MIXED BAG OF CIGS THIS MORNING...
WITH VFR EXPECTED BY THE AFTERNOON. THIS AREA SHOULD MISS MOST OF
THE HEAVY RAIN EXPECTED IN THE BAY AREA ON THURSDAY. UPPER TROUGH
WILL BRING MVFR TO IFR FLIGHT CONDS AND WIDESPREAD RAIN TO THE
REGION BY FRIDAY MORNING... WITH A SLIGHT CHANCE OF TSTORMS AFTER
15Z FRI.

CONFIDENCE IS MODERATE.

&&

.MARINE...AS OF 03:45 PM PST THURSDAY...SOUTHERLY WINDS ARE
FORECAST TO STRENGTHEN OVERNIGHT AHEAD OF AN APPROACHING UPPER
LEVEL SYSTEM. THE STRONGEST SOUTHERLY WINDS WILL BE SOUTH OF POINT
REYES AROUND SUNRISE FRIDAY. BY FRIDAY AFTERNOON... WINDS VEER
TOWARDS THE WEST AND REMAIN MODERATE TO STRONG. A LARGE LONG
PERIOD SWELL WILL MOVE INTO THE COASTAL WATERS FROM SUNDAY INTO
MONDAY.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...FLASH FLOOD WATCH...NORTH BAY...SF SHORELINE AND
                                 SAN MATEO COAST
             SCA...PIGEON PT TO PT PINOS 0-10 NM FROM 3 AM
             SCA...PT ARENA TO PT REYES 0-10 NM FROM 3 AM
             SCA...PT REYES TO PIGEON PT 0-10 NM FROM 3 AM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM FROM 3 AM
             SCA...PT ARENA TO PIGEON PT 10-60 NM FROM 3 AM
             SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM FROM 3 AM
             SCA...ROUGH BAR ADVISORY FOR SF BAR

&&

PUBLIC FORECAST: RGASS
AVIATION: DRP
MARINE: DRP

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK AND TWITTER AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
Hazardous weather outlook, Mar 10, 5:22 AM PST, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
522 AM PST THU MAR 10 2016

CAZ006-505>513-516>518-528>530-111400-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
522 AM PST THU MAR 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT RAINFALL EVENT IS EXPECTED INTO FRIDAY AS AN
ATMOSPHERIC RIVER SETS UP AND TAKES AIM AT THE REGION ESPECIALLY
FOR THE NORTH BAY. PERIODS OF MODERATE TO HEAVY RAINFALL ALONG
WITH BREEZY TO GUSTY WINDS WILL BE POSSIBLE THROUGH THE WEEKEND
AND INTO MONDAY AS ADDITIONAL STORM SYSTEMS IMPACT THE REGION.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTH BAY, SAN FRANCISCO
SHORELINE AND THE SAN MATEO COAST THROUGH SUNDAY AFTERNOON

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 4:56 PM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa, Marin, Napa, City and County of San Francisco, San Mateo and 1 more4 hr
Mar 10, 7:54 PM PSTFlash Flood WarningMTRSonoma4 hr
Mar 10, 8:20 PM PSTRiver Flood WarningMTRNapa24 hr
Mar 11, 12:15 AM PSTFlash Flood WarningMTRSonoma3 hr
Mar 11, 3:04 AM PSTGale WarningMTR18 hr
Mar 11, 3:04 AM PSTSmall Craft AdvisoryMTR18 hr
Mar 11, 3:28 AM PSTWind AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, San Benito, City and County of San Francisco and 4 more18 hr
Mar 11, 8:44 AM PSTSpecial Marine WarningMTR46 min
Mar 11, 8:50 AM PSTFlash Flood WarningMTRMonterey3 hr
Mar 11, 8:59 AM PSTAreal Flood AdvisoryMTRMonterey, Santa Cruz2 hr
Mar 11, 9:10 AM PSTSpecial Weather StatementMTRSanta Cruz50 min
Mar 11, 10:28 AM PSTSpecial Weather StatementMTRSan Mateo47 min
Mar 11, 10:40 AM PSTSevere Thunderstorm WarningMTRSan Mateo, Santa Cruz20 min
Mar 11, 11:02 AM PSTAreal Flood AdvisoryMTRMonterey, Santa Cruz118 min

Nearby

Flash Flood Warnings in California, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.